im hoping someone will give me some insight. i am a young mother of three who recently seeked help for anxiety and adhd. when i became pregnant with my first daughter i developed irregular heartbeats or palpitations. i did several tests and the doctor ruled them to be benign. they are a huge factor in my panic attacks because they are so random. they often come when im doing something like working out or running around doing house work. it scares me because usually the benign ones get better with exercise but mine seem to get worse. also a lot of caffeine can make them worse. anyhow, besides the anxiety and palpitations i also have adhd. ive never done well in school and now as a busy mom of three i cannot get anything done. i cant stay on one task and i am super disorganized. i also withdrew from college because i cant focus long enough to do homework. i did all the tests at the dr and confirmed what everyone said and have adhd. i really want to get help because it complete interrupts my daily living which is effecting my families lives too. i am terrified to be on a stimulant because of the palpitations. she started me on lexapro and xanax (ive had xanax as a as needed med for some time, but funny thing about my anxiety is im scared to take pills) anyways i havent started my lexapro because i dont have insurance for another month. but she wants me to take lexapro for three weeks and use the xanax because i guess the lexapro will increase my anxiety the first couple weeks before making it better..... after the three weeks of lexapro she wants me to add Straterra for the adhd. Im scared:( even though its not a stimulant ive read mixed reviews. I dont quite understand how adhd meds work. Im wondering if anyone has a suggestion or simular experience with the problems ive had and what works. She said if straterra didnt work she wanted me to try adderall (adderrall). i dont want a racing heart... i dont understand making me jittery will allow me to focus better?! just looking for insight i guess:(
Hi, I can understand your fears. I just went through a bout with atrial flutter which included a cardio conversion and a catheter ablation. So I get the heart worries. I am not sure if your doctor is a cardiologist as they would probably have the best answer to your question.
My thoughts are that stim meds affect people with ADHD differently than people who do not have ADHD. Many times it actually will calm them down. And since anxiety is a co-disorder with ADHD - if your ADHD improves, then your anxiety might reduce (and the pounding heart). I know I have cut down on my coffee intake (lots more tea- love Yogi Bedtime tea at night), since my heart problems.
Also anxiety can make you hyperventilate which makes you seem to want to faint (kind of distressing). Easy trick is to take a big breath and hold it. Repeat a few times.
But your doc does seem to have thought out all of this into a pretty good plan of action. Lexapro has got some pretty good reviews. Here is my favorite site for those kinds of meds if you want to check it out -
Hopefully, after awhile, the strattera or the adderall (adderrall) will also help with your anxiety and you can get off the Lexapro.
In the meantime, find out all you can about ADHD or ADD. The more you know about those conditions, the more you will understand about what is affecting you and the better you can deal with it. Two sites aimed at the adult ADD sufferer that you might want to check out are totallyadd.com and http://jeffsaddmind.com/for-first-time-visitors.
Both sites are done by people with ADD. totallyadd was actually a PBS special and has grown into a pretty good site. Quite entertaining and useful. Jeffs add mind really reflects him. Has much more adult interaction. Both are worth checking out. Both of them have a lot of great tips and also help you realize how many people out there are going through some of the things that you are. I probably like Jeffsaddmind the best.
Hope this helps. If you have any other questions or need more AD/HD material, please post. Best wishes!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.